North Dakota, 2011

Hail and Damaging Winds in North Dakota, August 22, 2011

August 22, 2011 · NWS BIS · 11 events in 4 counties and zones

A mid level short wave trough digging southeast across the Northern Plains triggered scattered thunderstorms over the south central and southeastern portions of North Dakota. Combined with moderate instability and sufficient deep layer shear the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave trough digging southeast across the Northern Plains triggered scattered thunderstorms over the south central and southeastern portions of North Dakota. Combined with moderate instability and sufficient deep layer shear the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 6:07 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 22, 6:07 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT MON AUG 22 2011

.UPDATE...
UPDATE SKY...TEMPERATURE AND HUMIDITY GRIDS.

&&

.DISCUSSION...
ATMOSPHERE FROM WHAT CAN BE SEEN SO FAR ON 00Z UPPER AIR SOUNDING
IS REMAINS SLIGHTLY CAPPED...AND THIS SEEMS BORN OUT BY INCIPIENT
CONVECTION FIRING THEN WEAKENING. SHEAR IS MARGINAL AS WELL BUT
WILL KEEP SLIGHT CHANCE THUNDERSTORMS IN FORECAST THOUGH VERY
LITTLE CLOUD TO GROUND LIGHTNING SO FAR.

&&

.AVIATION...
WITH CONVECTION FIRING ALONG DRY LINE EXTENDING FROM NORTH CENTRAL
TO SOUTHWEST NORTH DAKOTA MOVED UP VICINITY THUNDERSTORMS OVER
SOUTH CENTRAL AERODROME SITES AS WELL INCREASING WINDS SOME OVER
THE WEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 2:30 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The Bismarck radar (KBIS), 68 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Burleigh

When
August 22, 7:20 PM CST to 7:25 PM CST
Where
Burleigh County, 8.5 mi NNW of Arena
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.250, -100.210

Hail, Burleigh

When
August 22, 7:23 PM CST to 7:28 PM CST
Where
Burleigh County, 3.15 mi SE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.750, -100.700

Hail, Burleigh

When
August 22, 7:23 PM CST to 7:33 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.760, -100.700

Hail, Kidder

When
August 22, 8:20 PM CST to 8:25 PM CST
Where
Kidder County, 4.18 mi SE of Tuttle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -99.930

Hail, Kidder

When
August 22, 8:26 PM CST to 8:28 PM CST
Where
Kidder County, 4.18 mi NW of Tappen
Measured
0.88 in hail
Reported by
Public
Coordinates
46.920, -99.670

Thunderstorm Wind, Stutsman

When
August 22, 8:42 PM CST to 8:52 PM CST
Where
Stutsman County, 3.35 mi NW of Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -99.340

Heavy rain accompanied the strong winds.

Hail, Stutsman

When
August 22, 8:54 PM CST to 8:59 PM CST
Where
Stutsman County, 2.84 mi W of Sydney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.730, -98.830

Hail, Kidder

When
August 22, 9:05 PM CST to 9:08 PM CST
Where
Kidder County, Pettibone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.120, -99.520

Hail, Stutsman

When
August 22, 9:34 PM CST to 9:39 PM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -99.300

Thunderstorm Wind, La Moure

When
August 22, 10:28 PM CST to 10:33 PM CST
Where
La Moure County, 0.95 mi W of Edgeley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.370, -98.720

Large hail accompanied the strong winds.

Hail, La Moure

When
August 22, 10:28 PM CST to 10:33 PM CST
Where
La Moure County, 1 mi N of Edgeley
Measured
1 in hail
Reported by
Public
Coordinates
46.385, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332819, 332820, 332821, 332822, 332823, 332824, 332825, 332826, 332827, 332828, 332829.